Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Experiencing pain in ear and getting headache around left ear. What could be the problem?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 3184 Questions
hi i have been having headaches around the left ear and temple for 10 days now. I also experience a deep pain in the l ear. I have a hx of allergies and the doc saw banding in the back of my throat indicating drainage. My eardrum is dull and retracted but no redness or drainage. I hear a thumping like a heartbeat sound and something like gristle moving. ent suspects eustacian tube not functioning properly. what is the problem here
Posted Sat, 30 Nov 2013 in Ear, Nose and Throat Problems
Answered by Dr. Shafi Ullah Khan 1 hour later
Brief Answer: COME and ETDs need management Detailed Answer: Hello XXXX! I read your query and I believe its recurrence of chronic otitis media with effusion and Eustachian Tube Dysfunction. The retracted and dull membranes approve it. And you Ent suspicion is right . Eustachian tube connects throat with the middle ear and all that thumping sound and gristle moving is because of Dysequilibrium. Aural fullness, difficulty popping ears, intermittent sharp ear pain, hearing loss, tinnitus are also because of this trouble and it is superseeded by history of allergies and previous bilateral myringotomies. Now there could be some possibilities of this trigger 1) recent upper respiratory tract infection leads to recurrence of otitis media with Eustachian tube dysfunction. 2) Allergic rhnitis / nasal allergies trigger them too 3) Environmental factors like passive smoke is also a trigger. 4) At your age of 57 the most cauative reason could be the immune status , immunocompromise leads to troubles like this. 5) Gastric troubles like GERD / refux is also responsible for otitis media with ETDs. You need tympanocentisis for culture and sensitivity of organisms and complete blood count with Lumbar puncture if meningeal involvement is suspected. A CT & MR scans would be necessary for temporal bone assessment and intra cranial complications of Otitis media. Also an impedence measurements like tympanograms will assess the functions of Eustachian Tube and Middle ear. You will need Myringotomy again or tympanoplasty, mastoidectomy and adenoidectomy depending upon the involvement and resilience to the medications. Before we venture on surgical means to correct the problem, you can try combination of time, autoinsufflation (eg, an Otovent), and oral and nasal steroids (budesonide, mometasone, prednisone, methylprednisolone). If your ENT specialist suspects bacterial infection antibiotic like amoxicillin should be added. Decongestants (eg, pseudoephedrine, oxymetazoline, phenylephrine) along with nasal and oral antihistamines can be used if oral steroids cannot be used. In addition Proton pump inhibitors would give additional protection from reflux issues if any. Your ENT specialist will know about these drugs. Hope I was of some help. If you any more queries please feel free to ask. Other wise kindly close the discussion and rate the answer as per your experience. I wish you very good luck and take some very good care of yourself. Regards Dr Khan
Above answer was peer-reviewed by
Follow-up: Experiencing pain in ear and getting headache around left ear. What could be the problem? 13 hours later
Hi doc Is it also possible this could be an underlying sinus ear infection causing the etd. I just think 3 weeks is a little long to sit with discomfort as my ent has recommended. I also sent a longer follow up question that must have gotten lost. The tympanogram was normal. My gp saw a lot of fluid in the ear a few days ago however the ent saw none, only the retracted dull ear drum. The ear pain and headache continue. He is perplexed by the pain. It feels almost sinus in nature as well and there is some post nasal drainage. I am not a doc but i feel there could be an infection somewhere although the ear to my knowledge is not red. I am thinking a course of antibiotics along with the steroids. Your advice is greatly appreciated.
Answered by Dr. Shafi Ullah Khan 10 hours later
Brief Answer: Symptomatic treatment with Adjuncts Detailed Answer: Thank you for asking again. Your symptoms are of chronic otitis Media with ETD. I mentioned the treatment in above answer. That helps in most cases. Sinusitis are associated with symptoms like pain over cheek and radiating to frontal region or teeth, increasing with straining or bending down, redness of nose, cheeks, or eyelids, tenderness to pressure over the floor of the frontal sinus immediately above the inner canthus, postnasal discharge, blocked nose, persistent coughing or pharyngeal irritation, facial pain, decresed smelling sensation and so on. Check if you have any of the other symptoms. If present you should ask your doctor to exclude sinusitis. You may start antibiotic therapy. If you wish to, then I would prefer you to use one of the following medications: Amoxicillin-clavulanate Second- or third-generation cephalosporins (eg, cefuroxime, cefpodoxime, cefdinir) Macrolides (ie, clarithromycin) Fluoroquinolones (eg, ciprofloxacin, levofloxacin, moxifloxacin) Clindamycin In addition also use some decongestants like Oral alpha-adrenergic vasoconstrictors (eg, pseudoephedrine, and phenylephrine) for 10-14 days Topical vasoconstrictors (eg, oxymetazoline hydrochloride) for a maximum of 3-5 days Mean while use of Humidification/vaporizer Warm compresses Adequate hydration Smoking cessation Balanced nutrition Nonnarcotic analgesia will help fasten the recovery and relieve the symptoms. Hope i answered your query. If you don't have any further questions kindly close the discussion and rate the answer as per your experience. I wish you very good luck and take some very good care of yourself Regards Dr Kahn
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor